Journal of Global Optimization

, Volume 64, Issue 3, pp 417–431 | Cite as

Global solutions to nonconvex optimization of 4th-order polynomial and log-sum-exp functions

  • Yi Chen
  • David Y. Gao


This paper presents a canonical dual approach for solving a nonconvex global optimization problem governed by a sum of 4th-order polynomial and a log-sum-exp function. Such a problem arises extensively in engineering and sciences. Based on the canonical duality–triality theory, this nonconvex problem is transformed to an equivalent dual problem, which can be solved easily under certain conditions. We proved that both global minimizer and the biggest local extrema of the primal problem can be obtained analytically from the canonical dual solutions. As two special cases, a quartic polynomial minimization and a minimax problem are discussed. Existence conditions are derived, which can be used to classify easy and relative hard instances. Applications are illustrated by several nonconvex and nonsmooth examples.


Global optimization Canonical duality theory Double-well function Log-sum-exp function Polynomial minimisation Minimax problems 

Mathematics Subject Classification

90C26 90C30 90C46 


  1. 1.
    Abdi, H., Nahavandi, S.: Designing optimal fault tolerant jacobian for robotic manipulators. In: IEEE Conf. AIM, pp. 426–431 (2010)Google Scholar
  2. 2.
    Abdi, H., Nahavandi, S., Maciejewski, A.: Optimal fault-tolerant Jacobian matrix generators for redundant manipulators. In: IEEE Int. Conf. Robot., pp. 4688–4693 (2011)Google Scholar
  3. 3.
    Banichuk, N.: Minimax approach to structural optimization problems. J. Optim. Theory Appl. 20, 111–127 (1976)CrossRefMathSciNetGoogle Scholar
  4. 4.
    Boyd, S., Kim, S., Vandenberghe, L., Hassibi, A.: A tutorial on geometric programming. Optim. Eng. 8, 67–127 (2007)CrossRefMathSciNetzbMATHGoogle Scholar
  5. 5.
    Boyd, S., Vandenberghe, L.: Convex Optimization. Cambridge University Press, Cambridge (2004)CrossRefzbMATHGoogle Scholar
  6. 6.
    Chen, Y., Gao, D.: Global solutions of quadratic problems with sphere constraint via canonical dual approach. arXiv:1308.4450 (2013)
  7. 7.
    Chiang, M.: Geometric Programming for Communication Systems. Now Publishers Inc, Hanover (2005)zbMATHGoogle Scholar
  8. 8.
    Chiang, M., Boyd, S.: Geometric programming duals of channel capacity and rate distortion. IEEE Trans. Inf. Theory 50, 245–258 (2004)CrossRefMathSciNetzbMATHGoogle Scholar
  9. 9.
    Chiang, M., Tan, C., Palomar, D., O’Neill, D., Julian, D.: Power control by geometric programming. IEEE Trans. Wirel. Commun. 6, 2640–2651 (2007)CrossRefGoogle Scholar
  10. 10.
    Fang, S., Gao, D., Sheu, R., Wu, S.: Canonical dual approach to solving 0–1 quadratic programming problems. J. Ind. Manag. Optim. 4, 125–142 (2008)CrossRefMathSciNetGoogle Scholar
  11. 11.
    Gao, D.: Minimax and triality theory in nonsmooth variational problems. In: Fukushima, M., Liqun, Qi. (eds.) Reformulation-Nonsmooth, Piecewise Smooth, Semismooth and Smoothing Methods, pp. 161–180 (1998)Google Scholar
  12. 12.
    Gao, D.: Canonical dual transformation method and generalized triality theory in nonsmooth global optimization. J. Global Optim. 17, 127–160 (2000)CrossRefMathSciNetzbMATHGoogle Scholar
  13. 13.
    Gao, D.: Duality principles in nonconvex systems: theory, methods, and applications. Springer, Netherlands (2000)CrossRefGoogle Scholar
  14. 14.
    Gao, D.: Finite deformation beam models and triality theory in dynamical post-buckling analysis. Int. J. Nonlinear Mech. 35, 103–131 (2000)CrossRefzbMATHGoogle Scholar
  15. 15.
    Gao, D.: Nonconvex semi-linear problems and canonical duality solutions. Adv. Mech. Math. 2, 261–312 (2003)CrossRefGoogle Scholar
  16. 16.
    Gao, D.: Canonical duality theory and solutions to constrained nonconvex quadratic programming. J. Global Optim. 29, 377–399 (2004)CrossRefMathSciNetzbMATHGoogle Scholar
  17. 17.
    Gao, D.: Complete solutions and extremality criteria to polynomial optimization problems. J. Global Optim. 35, 131–143 (2006)CrossRefMathSciNetzbMATHGoogle Scholar
  18. 18.
    Gao, D., Ruan, N.: Solutions to quadratic minimization problems with box and integer constraints. J. Global Optim. 47, 463–484 (2010)CrossRefMathSciNetzbMATHGoogle Scholar
  19. 19.
    Gao, D., Ruan, N., Pardalos, P.: Canonical dual solutions to sum of fourth-order polynomials minimization problems with applications to sensor network localization. In: Boginski, V. L., Commander, C. W., Pardalos, P. M., Ye, Y. (eds.) Sensors: Theory, Algorithms, and Applications. Springer, Berlin, pp. 37–54 (2012)Google Scholar
  20. 20.
    Gao, D., Ruan, N., Sherali, H.: Solutions and optimality criteria for nonconvex constrained global optimization problems with connections between canonical and Lagrangian duality. J. Global Optim. 45, 473–497 (2009)CrossRefMathSciNetzbMATHGoogle Scholar
  21. 21.
    Gao, D., Ruan, N., Sherali, H.: Canonical dual solutions for fixed cost quadratic programs. In: Chinchuluun, A., Pardalos, P. M., Enkhbat, R., Tseveendorj, I. (eds.) Optimization and Optimal Control. Springer, Berlin, pp. 139–156 (2010)Google Scholar
  22. 22.
    Gao, D., Watson, L., Easterling, D., Thacker, W., Billups, S.: Solving the canonical dual of box- and integer-constrained nonconvex quadratic programs via a deterministic direct search algorithm. Optim. Methods Softw. 26(1), 1–14 (2011)Google Scholar
  23. 23.
    Gao, D., Wu, C.: On the triality theory for a quartic polynomial optimization problem. J. Ind. Manag. Optim. 8, 229–242 (2012)CrossRefMathSciNetGoogle Scholar
  24. 24.
    Kiwiel, K.: Methods of Descent for Nondifferentiable Optimization. Springer, Berlin (1985)zbMATHGoogle Scholar
  25. 25.
    Pee, E., Royset, J.: On solving large-scale finite minimax problems using exponential smoothing. J. Optim. Theory Appl. 148, 390–421 (2011)CrossRefMathSciNetzbMATHGoogle Scholar
  26. 26.
    Polak, E.: Optimization: Algorithms and Consistent Approximations. Springer, Berlin (1997)CrossRefzbMATHGoogle Scholar
  27. 27.
    Polak, E., Royset, J., Womersley, R.: Algorithms with adaptive smoothing for finite minimax problems. J. Optim. Theory App. 119, 459–484 (2003)CrossRefMathSciNetzbMATHGoogle Scholar
  28. 28.
    Roberts, R., Yu, H.G. Maciejewski, A.: Characterizing optimally fault-tolerant manipulators based on relative manipulability indices. In IEEE Conf. IROS, pp. 3925–3930 (2007)Google Scholar
  29. 29.
    Royset, J., Polak, E., Kiureghian, A.: Adaptive approximations and exact penalization for the solution of generalized semi-infinite min-max problems. SIAM J. Optim. 14, 1–34 (2004)CrossRefGoogle Scholar
  30. 30.
    Strang, G.: A minimax problem in plasticity theory. In: Nashed, M. Z. (ed.) Functional Analysis Methods in Numerical Analysis. Springer, Berlin, pp. 319–333 (1979)Google Scholar
  31. 31.
    Wang, Z., Fang, S., Gao, D., Xing, W.: Canonical dual approach to solving the maximum cut problem. J. Global Optim. 54(2), 341-351 (2012)Google Scholar

Copyright information

© Springer Science+Business Media New York 2014

Authors and Affiliations

  1. 1.School of Applied and Biomedical SciencesFederation University AustraliaBallaratAustralia

Personalised recommendations